Skip to main content

Medications

medicationIn addition to being “windows to the soul”, your eyes are also a clear indicator—or window—to your overall general health. That’s why it’s so important to understand the relationship between your eyes and any medications you may currently be using. Since eye doctors can use your eye health as a predictor or measure of your general health, all medications that could affect your eyes need to be discussed with your eye care professional.

Can non eye-related medications affect my eyesight?

Yes, they can. Because of its rich blood supply and relatively small mass, the eye is susceptible to certain drugs and toxic agents. Many medications, both prescription and nonprescription (over the counter) can alter the quantity or the quality of your vision, or pose a threat to your future eye health.

Your current medications and healthy sight actually go hand in hand, and need to be discussed with your eye doctor.

How can medications affect eyesight?

Potential adverse effects of medications on your eyes can be classified into three basic categories:

  1. Medications that can cause blurred vision or alter your eyes’ ability to adjust to the environment can affect your quantity of vision.
  2. Medications that can induce glare, increase light sensitivity, or impair light-dark adaptation affect your quality of vision.
  3. Medications that can contribute to the development of ocular disorders. Certain medications can become a factor in developing disorders such as: cataracts, keratopathies, retinopathies, maculopathies, optic neuropathies, and glaucoma. These potential effects of certain medications are typically long term, potentially more serious, and pose a greater threat to vision. However, their progression can usually be prevented (or limited) if recognized early and the offending agent is discontinued or the dosage reduced.

Are there other factors to consider connecting medications and eyesight?

There is a growing body of experimental and epidemiological evidence connecting chronic UVR exposure with vision-threatening ocular disorders such as cataracts. Medications that either dilate the pupil (increasing the amount of UV entering the eye) or increase the effects of UV on the eye (photosensitizers) may increase the risk of developing UV-related eye disease.

If you are concerned about the effects your medications may have on your eyes, or experience any eye-related side effects, you should consult your primary care doctor or eye care professional.

 

Special thanks to the EyeGlass Guide, for informational material that aided in the creation of this website. Visit the EyeGlass Guide today!

x

a3ef93d0 34de 453f b5f4 5ffd895a5f85 (1)A Letter from Dr. Ben Giddens

Hello friends, I have retired!

I had 37 years of good fun in Georgetown and loved the gift of meeting so many warm and friendly people! I am very sorry that I didn’t have the time to chat with everyone about my exact plans, and felt guilty over that at times. It was not an easy task. If anyone wants, or needs to contact me, please send an email to my office and I will reply.

I am 66 years old and still feel like I am in good health. My wife died of cancer in 2021 but I have good friends and family and a fun life. I recently moved back to Toronto which is where I grew up as a teenager. I have an active outdoor life and have many ski trips and travel plans in front of me. Lots of interests and activities to explore with an overriding sense that I am a lucky guy. I am also a grandfather now.

I have always tried to employ staff and optometrists who have a heart. I think that is where the office is at today and I hope it continues. Everyone knows their work, and the heart matters.

Ben.